Pennsylvania, 2015Damaging Wind in Pennsylvania, September 12, 2015
September 12, 2015 · NWS CTP · 1 event in 1 county or zone
Low pressure brought a steady rain across much of central Pennsylvania on September 12, 2015. Modest CAPE developed across the Lower Susquehanna Valley, with enough instability to generate a severe thunderstorm that knocked down trees in York County, PA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure brought a steady rain across much of central Pennsylvania on September 12, 2015. Modest CAPE developed across the Lower Susquehanna Valley, with enough instability to generate a severe thunderstorm that knocked down trees in York County, PA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 12, 1:20 PM EST, 13 minutes earlier.
Area forecast discussion, Sep 12, 1:20 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT SAT SEP 12 2015
.SYNOPSIS...
A SLOW MOVING FRONTAL SYSTEM WILL MOVE OFF EAST OF THE REGION
TONIGHT. THE UPPER LEVEL LOW ASSOCIATED WITH THE FRONT WILL KEEP
US UNSETTLED THROUGH SUNDAY. FAIR AND WARMER CONDITIONS WILL
RETURN BEGINNING MONDAY AND CONTINUE THROUGH MOST OR ALL OF NEXT
WEEK AS A LARGE AREA OF HIGH PRESSURE DRIFTS OVER THE OHIO VALLEY
AND MID ATLANTIC REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE LOW AS OF NOON LOOKS LIKE IT IS PRETTY MUCH ON TOP OF
JOHNSTOWN. THE WAVY FRONT EXTENDS NNE TO BETWEEN WILLIAMSPORT AND
WELLSBORO...AND SOUTH FROM THE LOW THROUGH WESTERN VIRGINIA.
LIGHTNING DATA IS STARTING TO SHOW SOME STRIKES SNEAKING INTO THE
MARYLAND BORDER COMMUNITIES OF FRANKLIN AND ADAMS COUNTIES.
WESTERN 1/4 OR SO OF MY FCST AREA HAS JUST SHOWERY PRECIPITATION
AT NOON...WHILE A STEADY MODERATE TO HEAVY RAIN IS FALLING OVER
MOST OF THE REMAINDER OF THE AREA. HRRR CONTINUES TO GENERATE NEW
RAIN OVER VIRGINIA WHICH IT SURGES NNE OVER CENTRAL AND EASTERN
ZONES THROUGH LATE AFTERNOON. OBSERVED RADAR TRENDS SUGGEST THIS
MAY BE A LITTLE TOO FAR WEST...AND THE BEST RAINS COULD TAPER OFF
LOCALLY BETWEEN 2 AND 3PM AS THE BACK EDGE SLOWLY PROPAGATES
EASTWARD.
OTHER ISSUE TO CONTEND WITH WILL BE THE POTENTIAL FOR
STRONG/SEVERE THUNDERSTORMS TO DEVELOP IN THE INCREASINGLY
UNSTABLE AIRMASS PUSHING UP INTO SERN PA. SPC HAS PLACED THE
EASTERN 1/3 OF THE STATE UNDER A MARGINAL RISK. CLOUD COVER IS
EXTENSIVE AND INSTABILITY ISN'T VERY IMPRESSIVE SO THE CHANCES
WILL NOT BE HIGH...BUT CANNOT RULE OUT AN ISOLATED STRONG STORM TO
DEVELOP IN THE INCREASINGLY HUMID ENVIRONMENT AS WIND FIELDS
INTENSIFY WITH THE APPROACH OF THE JET.
TEMPS TODAY WILL RISE ONLY VERY SLOWLY ACROSS CENTRAL AND WESTERN
PA THIS MORNING. WARMEST TEMPS TODAY WILL BE OVER THE SUSQ VALLEY
WHERE HIGHS WILL REACH THE LOW TO MID 70S...WHILE THE NW MTNS AND
LAUREL HIGHLANDS SEE THE MERCURY HOLD BETWEEN 59-62F.
HAVE MODIFIED POPS AND STORM TOTAL RAINFALL SLIGHTLY...BUT STILL
FEEL THAT MODEL CONSENSUS STILLS POINTS TWD A BENEFICIAL AMOUNT
OF .50" TO 1.00" INCHES ACROSS THE REGION BY LATE TONIGHT.
SHORT RANGE OPERATIONAL MODELS AGREE WITH THE STEADY RAIN TAPERING
OFF QUICKLY THIS EVENING...WITH JUST SCATTERED SHOWERS REMAINING
FOR MUCH OF THE OVERNIGHT. THIS WILL PROMPT AN OVERALL LOWERING OF
THE POPS...WITH THE HIGHEST CHANCES CONFINED TO MY WESTERN AND
NORTHER HIGHER ELEVATIONS.
&&
.SHORT TERM /SUNDAY/...
THE UPPER LOW AND TROUGH WILL BE SWINGING THROUGH DURING THE DAY
SUNDAY. COLD AIR ALOFT WILL HELP DESTABILIZE THE ATMOSPHERE
LEADING TO THE CHANCE OF A FEW POP UP SHOWERS...AND WITH TOTAL-
TOTALS TICKLING 50...WOULDN'T BE SURPRISED TO SEE SOME LOW TOPPED
THUNDER AND PEA SIZED HAIL. A GRADUALLY INCREASING NW BREEZE WILL
DEVELOP LATE TONIGHT AND SUNDAY WITH WIND GUSTS OF 15-25 MPH FROM
THE NW EXPECTED DURING THE DAY SUNDAY.
HIGHS AVERAGING IN THE 60S WILL BE SOME 5-10 DEG COOLER THAN
NORMAL FOR THE SECOND WEEK OF SEPTEMBER.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
THE BULK OF THE SENSIBLE WEATHER WILL OCCUR VERY EARLY IN THIS
EXTENDED FCST PERIOD AS WE EXPERIENCE THE EFFECTS OF THE UPPER
TROUGH CLOSING OFF AS IT DROPS THROUGH THE EASTERN GR LAKES AND
EVENTUALLY MOVES OVERHEAD.
ENSEMBLES INDICATE THE RAIN TAPERING TO SHOWERS AND ENDING SUNDAY
NIGHT. THIS WILL SET THE STAGE FOR ANOTHER EXTENDED PERIOD OF DRY
WEATHER WHICH SHOULD LAST THROUGH THE END OF THE WORK WEEK AND
POSSIBLY INTO THE WEEKEND AS THE MEAN UPPER RIDGE IS PROJECTED TO
SURGE BACK INTO THE NERN US.
GEFS AND ECMWF HINT AT SHORTWAVE ENERGY BEGINNING TO CHEW THE TOP
OFF THE RIDGE BY NEXT WEEKEND WHICH LEADS TO THE MENTION OF A
SMALL CHANCE OF SHOWERS...BUT CONFIDENCE IS LOW THIS FAR OUT.
UNTIL THEN IT LOOKS LIKE ANOTHER BOUT OF LATE SUMMER WARMTH ON THE
WAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THE SURFACE COLD FRONT WILL EDGE SLOWLY EAST ACROSS PA
TODAY...MOVING EAST OF THE REGION OVERNIGHT. WIDESPREAD IFR/MVFR
WILL DOMINATE INTO THE OVERNIGHT.
THERE COULD BE ENOUGH INSTABILITY THAT AN ISOLATED THUNDERSTORM
CANNOT BE RULED OUT OVER THE SOUTHERN AND ESPECIALLY SOUTHEASTERN
AREAS THROUGH LATE AFTERNOON.
RAIN WILL TAPER TO SHOWERS THIS EVENING AS THE MAIN WAVE BEGINS
TO EXIT...BUT EXPECT WIDESPREAD IFR/MVFR TO CONTINUE AS THE UPPER
LOW MOVES OVER THE AREA.
AS TROUGH LIFTS TO THE NE....MUCH OF SUNDAY WILL FEATURE GUSTY
WINDS...MVFR CONDITIONS AND SHOWERS...MOST NUMEROUS IN THE NW.
CANNOT RULE OUT A GUSTY THUNDERSTORM AS WELL.
OUTLOOK...
MON-THU...SCT MORNING VALLEY FOG...OTHERWISE VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...LA CORTE
AVIATION...LA CORTE
Hazardous weather outlook, Sep 12, 5:00 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
600 AM EDT SAT SEP 12 2015
PAZ004>006-010>012-017>019-024>027-033>035-037-045-131000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-SOUTHERN CLINTON-
600 AM EDT SAT SEP 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PERIODS OF MODERATE...TO BRIEFLY HEAVY RAIN WILL OCCUR
TODAY...ALONG WITH ISOLATED THUNDERSTORMS. STORM TOTAL RAINFALL BY
LATE TONIGHT WILL VARY FROM ONE-HALF OF AN INCH...TO A LITTLE
OVER ONE INCH. A FEW LOCATIONS THAT EXPERIENCE THUNDERSTORMS COULD
SEE BETWEEN 1.5 AND 2 INCHES OF RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ028-036-041-042-046-049>053-056>059-063>066-131000-
JUNIATA-FRANKLIN-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
600 AM EDT SAT SEP 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE PRIMARY SEVERE WEATHER IMPACTS WILL BE IN THE
FORM OF LOCALIZED DAMAGING WIND GUSTS AND PERHAPS A FEW INSTANCES
OF HAIL OF BETWEEN DIME AND QUARTER SIZE.
IN ADDITION...ERIODS OF MODERATE...TO BRIEFLY HEAVY RAIN WILL
OCCUR TODAY...ALONG WITH ISOLATED THUNDERSTORMS. STORM TOTAL
RAINFALL BY LATE TONIGHT WILL VARY FROM ONE-HALF OF AN INCH...TO A
LITTLE OVER ONE INCH
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, York
- When
- September 12, 1:33 PM EST
- Where
- York County, Shrewsbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.770, -76.680
A thunderstorm producing winds estimated near 60 mph knocked down trees in Shrewsbury.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, September 12, 20152 deaths · 1 event
- Damaging Winds in North Carolina, September 12, 2015$32,000 · 60 kt wind · 2 events
- Waterspouts in Lake Michigan, September 12, 20157 events
- Tornado and Damaging Winds in Florida, September 12, 2015$500 · EF0 · 7 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, September 12, 20154 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 12, 201553 kt wind · 3 events
- Waterspouts in South Atlantic Coastal Waters, September 12, 20153 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 12, 20153 events
- Damaging Winds in Florida, September 12, 201553 kt wind · 2 events
- Waterspout in Gulf of Mexico, September 12, 20152 events
- Damaging Wind in Virginia, September 12, 2015$1,000 · 50 kt wind · 1 event
- Damaging Wind in Virginia, September 12, 2015$3,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594179.